Journal of Economic Theory and Econometrics: Journal of the Korean Econometric Society
Home

About this journal
   Aims and scope

   Editorial board

Submit your article

Archive

Search

Journal of Economic Theory and Econometrics
JETEM/계량경제학보/計量經濟學報/JKES
Journal of the Korean Econometric Society

Hicksian Consumer's Surplus, Money-Metric Utility, Computational Algorithms

Vol.17, No.2, June , 55–78


English Version |  Korean Version
  •   (National Pension Research Institute)

PDF
Abstract  

The Hicksian consumer's surplus is defined by the income consumption function (Hurwicz and Uzawa, 1971, p.116) or the money-metric utility (Varian, 1992, pp.108-113). In the literature it is defined by differential equations; the partial differential equation in Hurwicz and Uzawa (1971) and the ordinary differential equation in Hausman (1981) and Vartia (1983). It is natural that the ordinary differential equation is the preferred one among the two differential equations for computating the money metric utility from the system of estimated market demand function with the integrability condition. McKenzie and Pearce (1976), Vartia (1983), Breslaw and Smith (1995), Hausman and Newey (1995) considered various numerical methods for the computaion of money metric utility. This paper compares and evaluates those algorithms in the economics literature with an algorithm more popular in the mathematics literature by the theoretical approximation orders and numerical relative errors from the exact solution. The algorithm suggested in this paper can be used for the computation of consumer's surplus as well as the cost-of-living index and dead weight loss.


Keywords
   Hicksian Consumer's Surplus, Money-Metric Utility, Computational Algorithms

JEL classification codes
   D11, D12
Links

KCI list
Korean ES
JETEM at SCOPUS

Powered by MathJax